Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 12, NWS Sioux Falls, SD

July 29, 20254 counties in Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jul 29, 2025, 10:19 PM CDT for 4 counties in Iowa. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2025, 10:19 PM CDT (03:19 UTC)
Expired
Jul 30, 2025, 2:15 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:21 AM CDTFLASH FLOOD3 Ssw Alton, IAHwy 60 near 480th closed due the roadway being flooded.
Jul 30, 12:21 AM CDTFLASH FLOOD3 Ssw Alton, IAHwy 60 near 480th closed due the roadway being flooded.
Jul 30, 2:05 AM CDTFLASH FLOOD2 Nne Struble, IAThe Floyd River near Struble rose nearly 8 feet in 3 hours to flood stage.
Jul 30, 2:05 AM CDTFLASH FLOOD2 Nne Struble, IAThe Floyd River near Struble rose nearly 8 feet in 3 hours to flood stage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 122 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5070 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.4
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted.

292 
WGUS53 KFSD 300319
FFWFSD
IAC035-141-149-167-300715-
/O.NEW.KFSD.FF.W.0012.250730T0319Z-250730T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1019 PM CDT Tue Jul 29 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Cherokee County in northwestern Iowa...
  Southern O'Brien County in northwestern Iowa...
  Plymouth County in northwestern Iowa...
  Sioux County in northwestern Iowa...

* Until 215 AM CDT.

* At 1019 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Le Mars, Sioux Center, Orange City, Cherokee, Hawarden, Remsen, 
  Akron, Kingsley, Alton, Marcus, Paullina, Aurelia, Hinton, 
  Primghar, Merrill, Hospers, Sutherland, Ireton, Quimby and 
  Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4296 9650 4297 9651 4306 9647 4313 9632
      4315 9596 4314 9579 4311 9558 4304 9540
      4262 9539 4257 9544 4257 9583 4261 9629
      4261 9651 4261 9652 4263 9652 4266 9655
      4275 9661 4282 9658 4287 9652 4291 9653

FLASH FLOOD...RADAR INDICATED

$$

IG
2 follow-up statements
926 
WGUS73 KFSD 300354
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1054 PM CDT Tue Jul 29 2025

IAC035-141-149-167-300715-
/O.CON.KFSD.FF.W.0012.000000T0000Z-250730T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-O'Brien IA-Plymouth IA-Sioux IA-
1054 PM CDT Tue Jul 29 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT WEDNESDAY 
FOR CHEROKEE, SOUTHERN O'BRIEN, PLYMOUTH AND SIOUX COUNTIES...

At 1054 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 4 inches of rain 
have fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Le Mars, Sioux Center, Orange City, Cherokee, Hawarden, Remsen, 
  Akron, Kingsley, Alton, Marcus, Paullina, Aurelia, Hinton, 
  Primghar, Merrill, Hospers, Sutherland, Ireton, Quimby and 
  Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4296 9650 4297 9651 4306 9647 4313 9632
      4315 9596 4314 9579 4311 9558 4304 9540
      4262 9539 4257 9544 4257 9583 4261 9629
      4261 9651 4261 9652 4263 9652 4266 9655
      4275 9661 4282 9658 4287 9652 4291 9653

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

IG
147 
WGUS73 KFSD 300714
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
214 AM CDT Wed Jul 30 2025

IAC035-141-149-167-300724-
/O.EXP.KFSD.FF.W.0012.000000T0000Z-250730T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-O'Brien IA-Plymouth IA-Sioux IA-
214 AM CDT Wed Jul 30 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM CDT EARLY THIS MORNING 
FOR CHEROKEE, SOUTHERN O'BRIEN, PLYMOUTH AND SIOUX COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4296 9650 4297 9651 4306 9647 4313 9632
      4315 9596 4314 9579 4311 9558 4304 9540
      4262 9539 4257 9544 4257 9583 4261 9629
      4261 9651 4261 9652 4263 9652 4266 9655
      4275 9661 4282 9658 4287 9652 4291 9653

$$

IG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:18 PM CDT, 4 hours 1 minute earlier. Its key messages:

  • The potential for flooding rains is becoming more of a threat for areas near and south of I-90. Recent heavy rains have left behind saturated soils and numerous models are producing small areas of 2-6" of rain later tonight into Wednesday morning.
  • Isolated severe storms with large hail and damaging winds are possible this evening into tonight with half dollar sized hail and wind gusts to 75 mph the primary threats. The stronger chances will be closer to the Missouri River.
  • Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and potential severity.
  • Temperatures expected to be below normal Wednesday into the weekend with highs mainly in the 70s and low 80s.&&
Area forecast discussion, Jul 29, 6:18 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
618 PM CDT Tue Jul 29 2025

.KEY MESSAGES...

- The potential for flooding rains is becoming more of a threat
  for areas near and south of I-90. Recent heavy rains have left
  behind saturated soils and numerous models are producing small
  areas of 2-6" of rain later tonight into Wednesday morning.

- Isolated severe storms with large hail and damaging winds are
  possible this evening into tonight with half dollar sized
  hail and wind gusts to 75 mph the primary threats. The
  stronger chances will be closer to the Missouri River.

- Next shower and thunderstorm chances likely occur over the
  weekend. However, uncertainty remains in the coverage and
  potential severity.

- Temperatures expected to be below normal Wednesday into the
  weekend with highs mainly in the 70s and low 80s.&&

.DISCUSSION...
Issued at 230 PM CDT Tue Jul 29 2025

An upper level wave will move from Colorado into Nebraska this
evening and then into southeast SD and southern MN by later tonight
into Wednesday morning. The latest water vapor loop does show a very
nice subtropical connection with mid level moisture streaming north
from Mexico into western SD. This wave will move into an environment
supportive of stronger updrafts as well as very slow storm motion.
While a few severe storms will be possible heavy rain appears to be
the main potential issue. Expected storm motion will be very slow
and with a warm cloud depth of about 14 kft and PWAT values around
1.75" any stronger storms could easily produce 2-4" per hour rates.
On top of the concern for this heavy rain is also the already
saturated soils in many areas with recent heavy rains the past 2-3
weeks. While widespread river flooding is not anticipated, local
streams and creeks as well as urban flash flooding will be the main
concerns. Model consensus continues to point towards two areas of
heavy rain, one north of I-90 and another more into northwest IA.

Wednesday will likely see quite a bit of lingering cloud cover as
rainfall gradually diminishes. By mid afternoon some of this cloud
cover will start to erode from north to south bringing about more
sunshine. Otherwise still some lingering humidity with dew points in
the mid to upper 60s, but high temperatures will come in lower,
mainly in the mid to upper 70s.

Wednesday night into Friday will see seasonally cool conditions with
highs in the 70s and lows in the 50s. This is in response to cooler
air settling in from the northeast.

Friday night into the weekend will see some weaker upper level
support move across the area bringing a couple of low confidence
chances for showers and thunderstorms. Isolated severe storms and
possibly locally heavy rain will be possible.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 613 PM CDT Tue Jul 29 2025

Scattered thunderstorms continue to move southeast through the
James River valley, and may begin to impact the I-29 corridor
later this evening. Eventually the severe weather risks may
lesson, but the persistent risk for lightning and brief gusty
winds will continue.

A low confidence forecast remains into the overnight hours as
convection over central and eastern Nebraska may rob a bit of
the return flow further north. Nevertheless, with the 850mb
boundary north of I-90, we'll still see an increased risk for
convection to develop after dark and through daybreak. Brief
reductions to MVFR visibility and occasional MVFR ceilings will
be possible.

Rain will move to the southeast by mid-morning with gradual
ceiling improvement through the day.

&&

.HYDROLOGY...
Issued at 230 PM CDT Tue Jul 29 2025

Rainfall totals over the past 7 days have been as high as 2
to 5 inches across northwest Iowa and immediately adjacent portions
of southwest Minnesota and southeast South Dakota. This has resulted
in soils nearing saturation and thus recent 1 hour flash flood
guidance as low as 1 to 1.5 inches and 3 hour flash flood guidance
as low as 1.5 to 2.5 inches over this area.

HREF 48 hour PMM QPF across our coverage area is generally in the 0.5
to 1.5 inch range with seemingly two different foci for 1.5 to 4
inches, one between the I-90 and Hwy 14 corridor and another
near/southeast of a Vermillion to Windom line. Individual model
members are in good agreement with localized pockets of rainfall as
high as 5 to 7 inches although agreement on location is poor. It is
this later area of greatest concern given the lowest flash flood
guidance and best signal in the NWM Rapid Onset Flooding guidance.
For this reason, have opted to issue a Flood Watch this evening into
Wednesday.

Predominant impacts are expected to be urban flash flooding and
sharp rises on smaller creeks and streams. Given a higher water
table, increased issues with basement flooding is also possible. In
terms of mainstem river impacts, HEFS guidance suggests generally a
5-10% chance of of river rises near/above flood stage although
uncertainty in placement of higher rainfall totals may be impacting
these probabilities some.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for SDZ071.
MN...None.
IA...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for IAZ002-003-012>014-020>022-031-032.
NE...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for NEZ014.

&&

DISCUSSION...08
AVIATION...Dux
HYDROLOGY...Kalin
Hazardous weather outlook, Jul 29, 11:53 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1153 AM CDT Tue Jul 29 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1153 AM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop tonight and continue into
Wednesday morning and bring the potential for isolated severe
storms as well as heavy rainfall. Heavy rainfall over the past
couple of weeks has lead to saturated soils in many locations thus
rainfall amounts will not need to be quite as high to cause rapid
rises on creeks and streams as well as some urban flooding
issues. The best chance for the heavier rain will be from about 10
pm through 6 am.

The main concerns for severe weather will be half dollar sized
hail and wind gusts to 70 mph. The higher threat for a few severe
storms will be 7 pm to midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 9:41 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
941 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     Tstm Wnd Gst     4 SSW Newcastle         42.60N 96.91W
07/29/2025  M60 MPH          Dixon              NE   Public

            Personal weather station.

&&

JC
Local storm report, Jul 29, 9:49 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
949 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Tstm Wnd Gst     6 SSE Westfield         42.67N 96.55W
07/29/2025  M66 MPH          Plymouth           IA   Mesonet

            Personal weather station.

&&

JC
Local storm report, Jul 29, 9:53 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
953 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Gst     3 SE Jefferson          42.57N 96.53W
07/29/2025  M68 MPH          Union              SD   Dept of Highways

            Mesonet station 53 SD RWIS North Sioux City.

&&

JC
Local storm report, Jul 29, 10:06 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1006 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Tstm Wnd Gst     4 WSW North Sioux City  42.52N 96.57W
07/29/2025  M67 MPH          Union              SD   Public

            Personal weather station.

&&

JC
Local storm report, Jul 29, 10:07 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1007 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     Tstm Wnd Gst     2 SW Sergeant Bluff     42.38N 96.38W
07/29/2025  M59 MPH          Woodbury           IA   ASOS

            ASOS station KSUX Sioux Gateway Airport.

&&

JC
Local storm report, Jul 29, 10:13 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1013 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     Tstm Wnd Gst     1 WSW Sioux City        42.50N 96.41W
07/29/2025  M58 MPH          Woodbury           IA   Public

            Personal weather station.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Sioux64 min
Jul 29, 8:05 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon55 min
Jul 29, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Plymouth, Sioux, Woodbury42 min
Jul 29, 8:56 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux49 min
Jul 29, 9:18 PM CDTFlash Flood WarningFSDCherokee, Plymouth, Woodbury4 hr
Jul 29, 9:28 PM CDTSevere Thunderstorm WarningFSDLyon, Plymouth, Sioux, Woodbury62 min
Jul 29, 9:45 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux46 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.